Home Print this page Email this page Small font sizeDefault font sizeIncrease font size
Users Online: 731

 

Home  | About Us | Editors | Search | Ahead Of Print | Current Issue | Archives | Submit Article | Instructions | Subscribe | Contacts | Login 
     
CASE REPORT
Year : 2014  |  Volume : 4  |  Issue : 3  |  Page : 266-270

Intravenous colistin-induced acute respiratory failure: A case report and a review of literature


1 Department of Internal Medicine, Division of General Internal Medicine, Illinois, USA
2 Division of Pulmonary and Critical Care Medicine, Illinois, USA
3 Division of Infectious Diseases, Southern Illinois University School of Medicine, Springfield, Illinois, USA

Correspondence Address:
Amardeep Shrestha
Department of Internal Medicine, Southern Illinois University School of Medicine, Springfield, IL 62794
USA
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/2229-5151.141487

Rights and Permissions

The emergence of multi-drug-resistant gram negative bacillary infections has regained popularity of ancient drugs such as polymyxins. We report a case of acute respiratory failure induced by use of intravenous colistimethate, which is one of the forms of polymyxin. The patient is a 31 year old female with paraplegia due to spina bifida who underwent excisional debridement of large lumbosacral decubitus ulcer with osteomyelitis infected with pan-resistant Pseudomonas aeruginosa and MRSA. Six days after initiation of intravenous colistimethate and vancomycin, she developed acute respiratory failure requiring mechanical ventilation. Pan-culture was negative including a chest radiograph. V/Q scan showed low probability for pulmonary embolism. Echocardiogram showed normal right ventricle with no strain or pulmonary hypertension. Colistimethate was discontinued. Within 24 hours, she was extubated. In the early years after introduction of polymyxin, there were several reports of acute respiratory paralysis. The mechanism is thought to be noncompetitive myoneuronal presynaptic blockade of acetylcholine release. Though a direct causal relationship for respiratory failure is often difficult to establish in current era with multiple co morbidities, the timeframe of apnea, acuity of onset as well as rapid recovery in our case clearly point out the causal relationship. In addition, our patient also developed acute renal failure, presumably due to colistimethate induced nephrotoxicity, a possible contributing factor for her acute respiratory failure. In summary, colistimethate can induce acute neurotoxicity including respiratory muscular weakness and acute respiratory failure. Clinicians should consider its toxicity in the differential diagnosis of acute respiratory failure especially in critically ill patients.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed2016    
    Printed47    
    Emailed0    
    PDF Downloaded122    
    Comments [Add]    
    Cited by others 7    

Recommend this journal